The authors of this paper do not have any commercial associations that might pose a conflict of interest in connection with this manuscript.
Drug-drug interactions as a determinant of elevated lithium serum levels in daily clinical practice
Article first published online: 17 MAY 2005
Volume 7, Issue 3, pages 274–280, June 2005
How to Cite
Wilting, I., Movig, K. L., Moolenaar, M., Hekster, Y. A., Brouwers, J. R., Heerdink, E. R., Nolen, W. A. and Egberts, A. C. (2005), Drug-drug interactions as a determinant of elevated lithium serum levels in daily clinical practice. Bipolar Disorders, 7: 274–280. doi: 10.1111/j.1399-5618.2005.00199.x
- Issue published online: 17 MAY 2005
- Article first published online: 17 MAY 2005
- Received 17 March 2004, revised and accepted for publication 24 January 2005
- drug interactions;
Objective: Lithium is a drug with a narrow therapeutic window. Concomitantly used medication is a potentially influencing factor of lithium serum concentrations. We conducted a multicentre retrospective case-control study with the aim of investigating lithium-related drug interactions as determinants of elevated lithium serum levels in daily clinical practice.
Methods: Cases were patients with an increase of at least 50% in lithium serum concentrations resulting in an elevated lithium serum level of at least 1.3 mmol/L, and who were not suspected of a suicide attempt. Controls were patients who showed stable lithium serum levels within the therapeutic range. Use and start of non-steroidal anti-inflammatory drugs, diuretics, renin–angiotensin inhibitors, theophyllin and antibiotics were investigated as potential determinants of the elevated lithium serum levels. Irregularity in lithium dispensing pattern, change in lithium dosing regimen, age, gender, prescribing physician and laboratory parameters were investigated as potential confounders.
Results: We included 51 cases and 51 controls in our study. Five (9.8%) controls and 15 (29.4%) cases used potentially interacting co-medication [OR of 3.83 (95%CI 1.28–11.48)]. Start of potentially interacting co-medication was observed in eight (15.7%) cases and in zero (0%) controls resulting in an OR of 20.13 (95% CI 1.13–359). After adjustment for co-medication, irregularity in lithium dispensing pattern, change in lithium dosing regimen, and age, the statistically significant association was lost. We report an OR of 2.70 (95% CI 0.78–9.31) for use of concomitant medication, with a large contribution of antibiotic agents, and an OR of 3.14 (95% CI 1.15–8.61) for irregularity in lithium dispensing pattern.
Conclusion: Use of co-medication, especially antibiotics, tends to be associated with elevated lithium serum levels.